Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 53, NWS Omaha, NE

May 1, 2012Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 1, 2012, 10:22 PM CDT for Seward County, Nebraska. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2012, 10:22 PM CDT (03:22 UTC)
Expired
May 1, 2012, 10:45 PM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Seward County, NE

The radar

The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 10:37 PM CDTHAIL 1Utica, NE
May 1, 10:40 PM CDTHAIL 1.25Utica, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:18 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS53 KOAX 020322
SVROAX

NEC159-020345-
/O.NEW.KOAX.SV.W.0053.120502T0322Z-120502T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1022 PM CDT TUE MAY 1 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEWARD COUNTY IN  NEBRASKA...

* UNTIL 1045 PM CDT

* AT 1018 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
  HAIL. THIS STORM WAS LOCATED NEAR WACO...OR 9 MILES EAST OF YORK...
  AND MOVING NORTHEAST AT 30 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  SEWARD...UTICA...BEAVER CROSSING...STAPLEHURST...GOEHNER AND TAMORA. 

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 
AND 382.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4103 9717 4099 9708 4090 9703 4082 9704
      4075 9737 4096 9737 4097 9737
TIME...MOT...LOC 0318Z 245DEG 27KT 4086 9741 
WIND...HAIL <50MPH 1.00IN

$$

BOUSTEAD
2 follow-up statements
704 
WWUS53 KOAX 020333
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1033 PM CDT TUE MAY 1 2012

NEC159-020345-
/O.CON.KOAX.SV.W.0053.000000T0000Z-120502T0345Z/
SEWARD NE-
1033 PM CDT TUE MAY 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM 
CDT FOR SEWARD COUNTY...

AT 1032 PM CDT...NATIONAL WEATHER SERVICE METEROLOGISTS INDICATED 
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS 
STORM WAS LOCATED NEAR UTICA...OR 15 MILES EAST OF YORK...MOVING 
NORTHEAST AT 30 MPH. 

LOCATIONS IMPACTED INCLUDE...
SEWARD...UTICA...STAPLEHURST AND TAMORA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES 
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY 
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO 
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4103 9717 4099 9708 4090 9703 4087 9703
      4084 9737 4097 9737
TIME...MOT...LOC 0332Z 243DEG 27KT 4092 9730 
WIND...HAIL <50MPH 1.00IN

$$

BOUSTEAD
979 
WWUS53 KOAX 020343
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1043 PM CDT TUE MAY 1 2012

NEC159-020355-
/O.EXP.KOAX.SV.W.0053.000000T0000Z-120502T0345Z/
SEWARD NE-
1043 PM CDT TUE MAY 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR SEWARD COUNTY WILL EXPIRE 
AT 1045 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...SEVERE THUNDERSTORM REDEVELOPMENT REMAINS POSSIBLE...
AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM. 

LAT...LON 4103 9717 4099 9708 4090 9703 4087 9703
      4084 9737 4097 9737
TIME...MOT...LOC 0342Z 245DEG 27KT 4092 9730 

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:34 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 1, 6:34 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
634 PM CDT TUE MAY 1 2012

.AVIATION...
00Z TAFS FOR KOMA...KLNK...AND KOFK.

CURRENT LINE OF CONVECTION TRACKING NORTH OF TAF SITES BUT
SOME CHANCE FOR KOFK AND KOMA IN 02Z-06Z TIME FRAME. OTHERWISE
SOME POTENTIAL FOR IFR CIGS DEVELOPING AFTER 09Z AS FRONT STALLS
OVER THE AREA AND WINDS BECOME LIGHT WITH RATHER MOIST LOW LEVELS
INDICATED EAST OF THE BOUNDARY. CONDITIONS IMPROVE TO VFR AFTER
13Z WITH INCREASING SOUTH WINDS BY 19Z.

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT TUE MAY 1 2012/

SHORT TERM...TONIGHT THROUGH FRIDAY

GOING FCST IS IN GOOD SHAPE...ONLY MINOR TWEAKS MADE. MAIN CONCERN
THEN CONTINUES TO BE PINNING DOWN AREAL COVERAGE OF SVR STORM
ACTIVITY THIS EVENING. AS OF NOW IT APPEARS THAT THE UPPER MIDWEST
WILL BE PRIME FOR SVR STORMS IN ASSOCIATED WITH LIFTING WARM FRONT...
WITH ANOTHER AREA OF RISK ASSOCIATED WITH COOL FRONT CURRENTLY
DROPPING THRU THE DAKOTAS. HRRR AND RAP SOLUTIONS HAVE BEEN RATHER
CONSISTENT TODAY SUGGESTING LINE OF CONVECTION MOVING INTO THE NRN
CWA BY EARLY EVENING. ESRH AROUND 360 M2/S2 AND MUCAPES 2000 J/KG OR
SO SHOULD BE ENOUGH TO POP SOME SVR MAINLY OVER NORTHEAST NEB.
AMPLIFYING TROF DIG OVER THE WRN CONUS WILL REPLACE THE NEAR-ZONAL
FLOW WITH LOW AMPLITUDE UPPER RIDGE GRADUALLY BUILDING OVER THE
PLAINS. THIS WILL ACT TO HINDER BNDRY PROGRESSION ANY FARTHER SOUTH
AND KEEP IT INVOF THE CWA. ON WEDNESDAY...MUCAPES INCREASE TO 4500
J/KG BY AFTERNOON BUT DEEP LAYER SHEAR IS MORE FOCUSED NORTH. THUS
NORTHEAST NEB MAY BE UNDER THE GUN AGAIN LATE WEDNESDAY
AFTN/EVENING. THURSDAY THROUGH FRIDAY MODELS PROG SEVERAL IMPULSES
EJECTING OUT OF THE SOUTHWESTERN STATES MAY HELP DESTABILIZE ENOUGH
TO POP OFF ADDITIONAL CONVECTION.

DEE

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

FAIRLY ACTIVE WEATHER PATTERN SHOULD CONTINUE INTO EARLY NEXT WEEK
AS UPPER TROUGH REMAIN TO OUR WEST...EJECTING WAVES OF ENERGY INTO
THE PLAINS.

WARM ADVECTION FRIDAY NIGHT MAY SPARK THUNDERSTORMS OVER THE
NORTHERN CWA...NORTH OF A EAST-WEST WARM FRONT BISECTING OUR AREA.
THOSE SHOULD MOVE ON OFF TO THE NORTHEAST FAIRLY QUICKLY SATURDAY
MORNING...LEAVING OUR CWA IN A VERY UNSTABLE AIRMASS BY SATURDAY
AFTERNOON. CAPPING UNDER WEAK MID LEVEL RIDGE MAY PRECLUDE
DEVELOPMENT MUCH OF THE DAY...MOST LIKELY WAITING FOR LOWERING
HEIGHTS AS RIDGE SLIDES EAST SATURDAY EVENING. THUNDERSTORMS ARE
GOOD BET THEN...ESPECIALLY IN THE NORTH WHERE A COLD FRONT WILL BE
APPROACHING OVERNIGHT.

THAT FRONT WILL DRIFT ACROSS THE AREA SUNDAY...MAINTAINING A FAIRLY
HIGH CHANCE FOR CONTINUING RAIN AND THUNDER. COOLER AIR WILL
FOLLOW...BUT THE CHANCE FOR RAIN OR SHOWERS WILL STILL EXIST AS
MOIST SOUTHWEST FLOW ALOFT RIDES OVER COOL SURFACE LAYER. THIS
PATTERN PERSISTS THROUGH TUESDAY.

TEMPERATURES LOOK WARM SATURDAY WITH SOUTHERLY FLOW AND MORE
HUMIDITY. HAVE HIGHS IN THE 80S THEN. RAIN AND COLD FRONTAL PASSAGE
WILL COOL HIGHS INTO THE 70S SUNDAY...THEN ONLY 60S FOR MONDAY AND
TUESDAY INFLUENCED BY NORTH TO EAST LOW LEVEL WIND COMPONENT.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT
Hazardous weather outlook, May 1, 5:04 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
504 PM CDT TUE MAY 1 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
504 PM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO
NORTHEAST NEBRASKA THIS EVENING...MAINLY AFTER 7 PM. THE
THUNDERSTORMS WILL CONTINUE MOVING EAST SOUTHEAST INTO EAST
CENTRAL NEBRASKA AND WESTERN IOWA MAINLY AFTER 9 PM. DUE TO
FAVORABLE INSTABILITY AND SHEAR...SOME OF THESE THUNDERSTORMS MAY
BE SEVERE THIS EVENING AND EARLY TONIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS WITH THE THUNDERSTORMS. NEAR OR
AFTER MIDNIGHT ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN
SOUTHEAST NEBRASKA WITH THE THREAT OF LARGE HAIL. THE SEVERE
WEATHER THREAT IS EXPECTED TO END BY 3 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE AGAIN
POSSIBLE ON WEDNESDAY WITH A STALLED FRONTAL BOUNDARY IN THE AREA.
THE MOST LIKELY TIME FOR SEVERE WEATHER ON WEDNESDAY WILL BE AFTER
4 PM. THE MAIN THREAT AREA FOR SEVERE WEATHER ON WEDNESDAY WILL BE
ALONG AND NORTH OF INTERSTATE 80. LARGE HAIL AND DAMAGING WINDS
WILL AGAIN BE THE MAIN THREAT.

THUNDERSTORMS ARE POSSIBLE AGAIN ON LATE THURSDAY AFTERNOON AND
EVENING...MAINLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
AGAIN...THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER WITH THESE
STORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

A POTENTIALLY ACTIVE THUNDERSTORM PATTERN IS FORECAST FROM LATE
THIS WEEKEND INTO EARLY NEXT WEEK. PERIODS OF THUNDERSTORMS ARE
POSSIBLE THROUGHOUT THIS TIME...ESPECIALLY DURING THE AFTERNOON
AND OVERNIGHT HOURS...WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS
AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.

In the hours before

Special weather statement, May 1, 9:54 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
954 PM CDT TUE MAY 1 2012

NEZ050-020330-
BUTLER NE-
954 PM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY UNTIL 1030 PM
CDT...

AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR SHELBY...OR 16 MILES SOUTH OF
COLUMBUS...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAVID CITY...RISING CITY...GARRISON AND SURPRISE.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 409 AND 423.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR EAST CENTRAL NEBRASKA.

LAT...LON 4129 9736 4134 9715 4127 9708 4116 9707
      4109 9711 4109 9736
TIME...MOT...LOC 0249Z 262DEG 20KT 4121 9740

BOUSTEAD
Special weather statement, May 1, 10:08 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1008 PM CDT TUE MAY 1 2012

NEZ043-020345-
COLFAX NE-
1008 PM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLFAX COUNTY UNTIL 1045 PM
CDT...

AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR SCHUYLER...OR 12 MILES
NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSON AND HOWELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR EAST CENTRAL NEBRASKA.

LAT...LON 4174 9715 4174 9691 4147 9711 4149 9721
TIME...MOT...LOC 0304Z 224DEG 21KT 4151 9714

BOUSTEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:54 PM CDTSpecial Weather StatementOAXButler36 min
May 1, 10:08 PM CDTSpecial Weather StatementOAXColfax37 min
May 1, 10:49 PM CDTSpecial Weather StatementOAXSeward26 min
May 1, 11:00 PM CDTSpecial Weather StatementOAXDouglas, Saunders, Washington30 min
May 1, 11:26 PM CDTSpecial Weather StatementOAXLancaster34 min
May 1, 11:39 PM CDTSevere Thunderstorm WarningOAXSeward24 min
May 2, 12:00 AM CDTSevere Thunderstorm WarningOAXLancaster, Seward30 min
May 2, 12:09 AM CDTSpecial Weather StatementOAXCass, Sarpy36 min
May 2, 1:42 AM CDTSevere Thunderstorm WarningOAXDouglas, Washington33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.